Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2017, 6:41 AM CDT for Lancaster County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 6:41 AM CDT (11:41 UTC)
- Expired
- Jun 12, 2017, 7:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:43 AM CDT | HAIL 1 | 2 W Lincoln, NE | CONSTANT HAIL FOR ABOUT THE LAST HOUR BUT INCREASED IN SIZE A FEW MIN AGO. REPORT VIA TWITTER. |
| Jun 12, 7:15 AM CDT | HAIL 1.5 | 5 Nnw Roca, NE | CROP DAMAGE DUE TO ESTIMATED PING PONG BALL SIZED HAIL |
| Jun 12, 7:20 AM CDT | HAIL 1.5 | 4 S Lincoln, NE | REPORT VIA FACEBOOK |
| Jun 12, 7:21 AM CDT | HAIL 1 | 4 Ssw Lincoln, NE | REPORTED VIA MPING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted.
047
WUUS53 KOAX 121141
SVROAX
NEC109-121215-
/O.NEW.KOAX.SV.W.0099.170612T1141Z-170612T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
641 AM CDT MON JUN 12 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Central Lancaster County in southeastern Nebraska...
* Until 715 AM CDT
* At 641 AM CDT, a severe thunderstorm was located over southeastern
Lincoln, moving east at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Lincoln, Waverly, Hickman, Roca, Denton, Sprague, Conestoga State
Recreation Area and Bluestem State Recreation Area.
This includes the following highways...
Highway 2 IN Nebraska near mile marker 466.
Highway 77 IN Nebraska between mile markers 51 and 77.
Interstate 80 IN Nebraska between mile markers 392 and 409.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4061 9691 4093 9684 4098 9657 4095 9652
4068 9657 4062 9662
TIME...MOT...LOC 1141Z 255DEG 8KT 4079 9669
HAIL...1.50IN
WIND...<50MPH
$$
MAYES2 follow-up statements
887
WWUS53 KOAX 121153
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
653 AM CDT MON JUN 12 2017
NEC109-121215-
/O.CON.KOAX.SV.W.0099.000000T0000Z-170612T1215Z/
Lancaster NE-
653 AM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CENTRAL LANCASTER COUNTY...
At 652 AM CDT, a severe thunderstorm was located over eastern
Lincoln, moving east at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lincoln, Waverly, Hickman, Roca, Denton, Sprague, Conestoga State
Recreation Area and Bluestem State Recreation Area.
This includes the following highways...
Highway 2 IN Nebraska near mile marker 466.
Highway 77 IN Nebraska between mile markers 51 and 77.
Interstate 80 IN Nebraska between mile markers 392 and 409.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4061 9691 4093 9684 4098 9657 4095 9652
4068 9657 4062 9662
TIME...MOT...LOC 1152Z 255DEG 8KT 4080 9666
HAIL...1.50IN
WIND...<50MPH
$$
MAYES633
WWUS53 KOAX 121200
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 AM CDT MON JUN 12 2017
NEC109-121215-
/O.CON.KOAX.SV.W.0099.000000T0000Z-170612T1215Z/
Lancaster NE-
700 AM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CENTRAL LANCASTER COUNTY...
At 700 AM CDT, a severe thunderstorm was located 6 miles northwest of
Hickman, or 9 miles south of Lincoln, moving east at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lincoln, Hickman, Roca, Sprague and Bluestem State Recreation Area.
This includes the following highways...
Highway 2 IN Nebraska near mile marker 466.
Highway 77 IN Nebraska between mile markers 51 and 63.
Interstate 80 IN Nebraska between mile markers 395 and 401, and near
mile marker 409.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4061 9691 4078 9681 4087 9678 4090 9653
4068 9657 4062 9662
TIME...MOT...LOC 1200Z 260DEG 11KT 4069 9672
HAIL...1.50IN
WIND...<50MPH
$$
MAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:19 AM CDT, 22 minutes earlier.
Area forecast discussion, Jun 12, 6:19 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 619 AM CDT Mon Jun 12 2017 .SHORT TERM...(Today through Wednesday) Issued at 249 AM CDT Mon Jun 12 2017 Satellite-derived PW imagery and 00z upper-air data indicate a plume of robust low-level moisture situated along a stalled baroclinic zone from the mid MO Valley into upper Midwest. The southern/southwest extension of this moisture is surmounted by a pronounced EML and associated capping inversion as depicted by 00z soundings. Early-morning water vapor imagery indicates a weak mid-level perturbation over the central High Plains which will likely weaken as it continues northeast within a broader area of building mid-level heights. Given the strong cap and generally weak forcing, it is no surprise that considerable variability exists in model guidance (both explicit and parameterized) with respect to thunderstorm potential through this afternoon. We will maintain slight-chance PoPs along the surface front lifting north through northeast NE today, and acknowledge the potential for isolated severe weather conditional on storm initiation and sustenance. The 00z models remain consistent in depicting the progression of an upper low into the northern High Plains on Tuesday, while a trailing vorticity lobe pivots across the mid MO Valley. In the low levels, a trough or dryline-type boundary will advance across NE, likely serving as the focus for thunderstorm development across our area by late afternoon or early evening. Rich low-level moisture collocated with steep lapse rates and a vertically veering wind profile will favor severe storms, including supercells, with all hazards possible. Please see the latest SPC Day 2 Convective Outlook for additional guidance. Showers and thunderstorms will remain possible Tuesday night into Wednesday along and ahead of the surface front edging east through the forecast area. As far as temperatures are concerned, the hot weather will continue into at least mid week with afternoon readings in the mid 80s to lower to mid 90s. Yesterday's record warm low temperature of 72 degrees at Norfolk was broken (73), and it's possible we could see a repeat performance for the 12th. .LONG TERM...(Wednesday night through Sunday) Issued at 249 AM CDT Mon Jun 12 2017 The mid-level low over the northern High Plains at the beginning of the long-term forecast period is expected to drift north into central Canada before accelerating northeast toward Hudson Bay this weekend. This will result in initially zonal mid-level flow across the mid MO Valley which will transition to northwesterly by late this week into the coming weekend. In the low levels, we will see a residual surface boundary lingering in the area during the Wed-Fri time frame, prior to a more substantial cool front moving through the mid MO Valley on Fri or Sat. By Sun into Mon, we begin to see growing spread amongst model guidance with respect to the evolution of the surface pattern. As far as sensible weather is concerned, it appears that we will see slightly cooler temperatures this weekend with periodic chances for showers and thunderstorms through much of the long- term period. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 619 AM CDT Mon Jun 12 2017 A cluster of strong to severe storms has recently developed near KLNK, immediately downstream from a weak mid-level impulse translating through the central Plains. These storms are removed from the primary surface boundary, and model guidance has not handled this situation well at all. As such, confidence remains low on the areal coverage of thunderstorms today. Otherwise, expect winds to increase from the south with periods of MVFR ceilings. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Mead
Hazardous weather outlook, Jun 12, 5:10 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 510 AM CDT Mon Jun 12 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 510 AM CDT Mon Jun 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Isolated strong to severe storms will be possible today, mainly north of I-80. Hail and locally damaging wind gusts will be the primary hazards. Otherwise, expect another hot day with heat index values rising into the 95 to 100 degree range by afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY An upper-air disturbance and associated surface front will move into the region on Tuesday, providing the focus for thunderstorms during the late afternoon into evening hours. Conditions will be favorable for severe weather in the form of large hail, damaging winds, localized flooding and perhaps a few tornadoes. Isolated to scattered thunderstorms will remain a possibility from Wednesday into the weekend. No organized severe weather is currently anticipated during that time frame. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed today or tonight.
In the hours before
Special weather statement, Jun 12, 4:59 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT MON JUN 12 2017
NEZ065-066-121045-
Seward NE-Lancaster NE-
459 AM CDT MON JUN 12 2017
...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHEASTERN SEWARD COUNTIES UNTIL 545 AM CDT...
At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Dale, or 14 miles west of Lincoln, moving northeast at 15
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Lincoln, Milford, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee
State Recreation Area and Conestoga State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 57 and 63.
Interstate 80 IN Nebraska between mile markers 385 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 9705 4088 9704 4096 9681 4095 9668
4082 9662 4074 9669
TIME...MOT...LOC 0959Z 247DEG 13KT 4078 9696
MAYESLocal storm report, Jun 12, 5:41 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL MALCOLM 40.91N 96.87W
06/12/2017 M0.75 INCH LANCASTER NE TRAINED SPOTTER
&&
BRANDLocal storm report, Jun 12, 6:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 6 WNW LINCOLN 40.85N 96.79W
06/12/2017 E1.00 INCH LANCASTER NE COCORAHS
REPORT PROVIDED VIA SOCIAL MEDIA FROM A HIGH PLAINS
REGIONAL CLIMATE CENTER EMPLOYEE.
&&
BMAYESLocal storm report, Jun 12, 6:15 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL 6 WNW LINCOLN 40.85N 96.79W
06/12/2017 E1.50 INCH LANCASTER NE COCORAHS
SAME LOCATION AND OBSERVER AS EARLIER REPORT.
&&
BMAYESLocal storm report, Jun 12, 6:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL 1 SE PLEASANT DALE 40.78N 96.92W
06/12/2017 E1.50 INCH SEWARD NE PUBLIC
LASTED ABOUT 10 MIN. REPORT RELAYED VIA FACEBOOK.
0530 AM HAIL 1 SE PLEASANT DALE 40.78N 96.92W
06/12/2017 E1.00 INCH SEWARD NE PUBLIC
RELAYED VIA FACEBOOK.
&&
BMAYESLocal storm report, Jun 12, 6:38 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL 4 SE LINCOLN 40.78N 96.63W
06/12/2017 E1.75 INCH LANCASTER NE PUBLIC
RELAYED VIA BROADCAST MET ON TWITTER.
&&
BMAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:59 AM CDT | Special Weather Statement | OAX | Lancaster | 46 min |
| Jun 12, 5:16 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 29 min |
| Jun 12, 5:42 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 33 min |
| Jun 12, 6:11 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 34 min |
| Jun 12, 7:11 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 34 min |
| Jun 12, 7:30 AM CDT | Special Weather Statement | OAX | Dodge | 45 min |
| Jun 12, 7:34 AM CDT | Flash Flood Warning | OAX | Lancaster | 3 hr |
| Jun 12, 7:44 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 31 min |
| Jun 12, 8:16 AM CDT | Special Weather Statement | OAX | Lancaster | 44 min |
| Jun 12, 8:25 AM CDT | Special Weather Statement | OAX | Cass, Otoe, Sarpy | 50 min |
| Jun 12, 8:36 AM CDT | Special Weather Statement | OAX | Lancaster | 39 min |
| Jun 12, 8:43 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe, Sarpy | 47 min |
| Jun 12, 8:49 AM CDT | Special Weather Statement | OAX | Butler | 41 min |
| Jun 12, 8:56 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 49 min |
| Jun 12, 9:30 AM CDT | Special Weather Statement | OAX | Platte | 45 min |
| Jun 12, 11:49 AM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 41 min |
| Jun 12, 12:21 PM CDT | Special Weather Statement | OAX | Gage, Pawnee | 39 min |
| Jun 12, 1:12 PM CDT | Special Weather Statement | OAX | Cass, Johnson, Nemaha, Otoe | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.